Texas, 2008

Tornado and Flash Flood in Texas, March 6, 2008

March 6, 2008 · NWS CRP · 9 events in 2 counties and zones

A shallow cold front advanced slowly southward across the Texas Coastal Plains during the afternoon hours. Instability ahead of this boundary increased to nearly 1500 J/KG across the Middle Texas Coastal Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A shallow cold front advanced slowly southward across the Texas Coastal Plains during the afternoon hours. Instability ahead of this boundary increased to nearly 1500 J/KG across the Middle Texas Coastal Plains. A line of strong and severe thunderstorms developed along the cold front from Victoria to Corpus Christi. Steep mid-level lapse rates and cold air aloft supported several storms with hail. Low-level shear supportive of tornadoes was greatest in the vicinity of Corpus Christi, where a tornado did occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 6, 12:28 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 6, 12:28 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1228 PM CST THU MAR 6 2008

.UPDATE...ZONES UPDATED TO INCLUDE TORNADO WATCH UNTIL 6 PM. THREAT
FOR TORNADOES WILL EXIST OVER THE COASTAL PLAINS IN ADVANCE OF THE
COLD FRONT TO THE NORTH AND THE SURFACE LOW TO THE WEST. THE COLD
FRONT HAS MOVED INTO THE FORECAST AREA FROM NORTH OF GOLIAD TO NEAR
ENCINAL. STORMS ELEVATED ABOVE THE BOUNDARY WILL STILL HAVE THE
POTENTIAL FOR SEVERE WITH LARGE HAIL AS AIRMASS HAS DESTABILIZED
TO THE SOUTH OF THE BOUNDARY WITH CAPE VALUES FROM 1500-2000 J/KG.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    39  62  37  71  51  /  20  10   0   0  10
VICTORIA          36  58  33  67  47  /  30  10   0   0  10
LAREDO            40  67  40  80  51  /  10   0   0   0  10
ALICE             36  64  33  74  49  /  10   0   0   0  10
ROCKPORT          42  59  42  69  55  /  30  10   0   0  10
COTULLA           33  64  31  76  48  /  10   0   0   0  10
KINGSVILLE        39  63  36  74  50  /  20   0   0   0  10
NAVY CORPUS       44  60  42  69  55  /  20  10   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...
     JIM WELLS...KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN
     PATRICIO...VICTORIA.

GM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 9 PM CST FRIDAY
     FOR THE FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY
     TO PORT ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO
     PORT OCONNOR...COASTAL WATERS BAFFIN BAY TO PORT ARANSAS
     OUT 20 NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO
     60 NM...WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO
     60 NM.

&&

TT/89...SHORT TERM
JR/19...LONG TERM
Hazardous weather outlook, Mar 6, 11:32 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1132 AM CST THU MAR 6 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-070300-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1132 AM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING SURFACE LOW PRESSURE AREA AND ASSOCIATED COLD FRONT
WILL MOVE EAST ACROSS SOUTH TEXAS TODAY. AS THE LOW AND FRONT
INTERACT WITH INCREASING GULF MOISTURE...THUNDERSTORMS WILL BE THE
RESULT. DUE TO THE TURNING OF THE WINDS IN THE ATMOSPHERE AND THE
DEGREE OF INSTABILITY OF THE AIRMASS...THERE WILL BE A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON MAINLY TO THE NORTHEAST OF A
KINGSVILLE TO TILDEN LINE. A FEW STORMS HAVE THE POTENTIAL OF
PRODUCING LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH. AN
ISOLATED TORNADO CANNOT BE RULED OUT EITHER. THE GREATEST THREAT
FOR SEVERE WEATHER WILL BE FROM NOON THROUGH 600 PM CST. AFTER
600 PM CST...THE THREAT FOR SEVERE WEATHER WILL RAPIDLY DIMINISH
AS COOLER AIR BEHIND A COLD FRONT SWEEPS ACROSS THE COASTAL BEND.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TONIGHT IN THE WAKE
OF THE STRONG COLD FRONT MOVING THROUGH THE COASTAL WATERS. WIND
GUSTS TO GALE FORCE WILL BE LIKELY OVER THE COASTAL WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR PORTIONS OF THE COASTAL
BEND THIS AFTERNOON.

TMT/MB/TE

In the hours before

Special weather statement, Mar 6, 11:43 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1143 AM CST THU MAR 6 2008

TXZ230>234-061845-
BEE-GOLIAD-LIVE OAK-MCMULLEN-VICTORIA-
1143 AM CST THU MAR 6 2008

...STRONG THUNDERSTORM DEVELOPING ACROSS PORTIONS OF
BEE...GOLIAD...LIVE OAK...MCMULLEN AND VICTORIA COUNTIES...

AT 1136 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS BETWEEN VICTORIA AND COTULLA MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE
STORMS. IN ADDITION...SEVERAL FUNNEL CLOUDS HAVE BEEN SPOTTED WITH
STORMS NEAR CHOKE CANYON RESERVOIR IN THE PAST HOUR.

MJG
Local storm report, Mar 6, 12:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1235 PM CST THU MAR 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     HAIL             WEESATCHE               28.83N 97.42W
03/06/2008  E0.50 INCH       GOLIAD             TX   LAW ENFORCEMENT

&&

KRR

The radar

The Corpus Christi radar (KCRP), 10 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud, 1 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Nueces

When
March 6, 1:15 PM CST
Where
Nueces County, 0.48 mi SW of Annaville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
27.846, -97.586

Observed near Leopard and Violet Roads.

Hail, Nueces

When
March 6, 1:37 PM CST
Where
Nueces County, 0.33 mi N of Midway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.825, -97.520

Observed near Suntide and Up River Roads.

Funnel Cloud, Nueces

When
March 6, 2:00 PM CST
Where
Nueces County, (Crp)corpus Christi
Reported by
NWS Employee
Coordinates
27.770, -97.500

A funnel cloud was observed by NWS employees directly over the Corpus Christi International Airport.

Flash Flood, Victoria

When
March 6, 2:15 PM CST to 3:25 PM CST
Where
Victoria County, Victoria to 2.4 mi WSW of Victoria
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
28.800, -96.980

Flash flooding occurred in the city of Victoria when 2-4 inches of rain fell over a two hour period. Several low water crossings and underpasses were flooded, with cars reported stalled.

Hail, Victoria

When
March 6, 2:20 PM CST
Where
Victoria County, Victoria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.800, -96.980

Observed at Citizens Medical Center in Victoria.

Thunderstorm Wind, Nueces

When
March 6, 2:21 PM CST
Where
Nueces County, (Crp)corpus Christi
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
27.770, -97.500

Hail, Nueces

When
March 6, 2:50 PM CST
Where
Nueces County, 2 mi WNW of Chapman Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.586, -97.502

Observed west of Chapman Ranch along Highway 70.

Tornado, Nueces

When
March 6, 2:58 PM CST to 2:59 PM CST
Where
Nueces County, 2.22 mi N of Gardendale to 2.27 mi N of Gardendale
Rating
EF1
Path length
0.13 mi
Path width
70 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
27.732, -97.382

A tornado touched down in the Pope Place neighboorhood, producing sporadic damage to homes and large trees. An NWS Storm Survey Crew estimated wind speeds of 95 to 105 mph.

Hail, Victoria

When
March 6, 3:15 PM CST
Where
Victoria County, 0.36 mi WNW of Bloomington
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.652, -96.885

Observed at Bloomington High School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86974, 86979, 86981, 86990, 86986, 86982, 86984, 86951, 86985.